Hail, Sangamon
- When
- May 28, 5:06 PM CST to 5:11 PM CST
- Where
- Sangamon County, 0.87 mi NE of Mildred
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.780, -89.640
Isolated thunderstorms developed near an advancing warm front during the late afternoon and early evening of May 28th, primarily along and south of a Quincy to Paris line. One of the cells produced penny-sized hail in Sangamon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed near an advancing warm front during the late afternoon and early evening of May 28th, primarily along and south of a Quincy to Paris line. One of the cells produced penny-sized hail in Sangamon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 4:51 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 551 PM CDT THU MAY 28 2015 .SHORT TERM...(TONIGHT) ISSUED AT 314 PM CDT THU MAY 28 2015 19Z/2PM SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING ALONG A QUINCY TO PARIS LINE. NORTH OF THE BOUNDARY ACROSS THE NORTHERN HALF OF THE KILX CWA...AN EASTERLY FLOW AND AMPLE MIXING HAS RESULTED IN LOW DEWPOINT READINGS IN THE UPPER 40S AND LOWER 50S. MEANWHILE SOUTH OF THE FRONT...SOUTHERLY FLOW HAS BROUGHT A MORE HUMID AIRMASS INTO SOUTH-CENTRAL ILLINOIS WITH DEWPOINTS RISING INTO THE LOWER TO MIDDLE 60S. ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG/JUST SOUTH OF THE FRONT AND WILL CONTINUE TO DO SO FOR THE BALANCE OF THE AFTERNOON. RAPID REFRESH HAS VERIFIED QUITE NICELY TODAY...SO WILL FOLLOW ITS SOLUTION CLOSELY FOR THE SHORT-TERM. EXPECT ISOLATED CELLS TO DRIFT SLOWLY NORTHWARD...REACHING A CANTON TO PARIS LINE DURING THE EARLY EVENING BEFORE GRADUALLY DISSIPATING AFTER SUNSET. AFTER THAT...THERE WILL LIKELY BE A LULL IN THE CONVECTION FOR SEVERAL HOURS UNTIL A SHORT-WAVE TROUGH NOTED ON LATEST WATER VAPOR IMAGERY OVER EASTERN KANSAS/OKLAHOMA LIFTS NORTHEASTWARD INTO ILLINOIS AFTER MIDNIGHT. WILL CARRY CHANCE POPS IN CONJUNCTION WITH THIS WAVE OVERNIGHT...PRIMARILY ALONG/WEST OF I- 55. FURTHER EAST...WILL MAINTAIN DRY CONDITIONS THROUGH DAWN FRIDAY. .LONG TERM...(FRIDAY THROUGH THURSDAY) ISSUED AT 314 PM CDT THU MAY 28 2015 A COLD FRONT CURRENTLY MOVING INTO THE NORTHERN PLAINS WILL BE APPROACHING THROUGH THE DAY FRIDAY AS WARM MOIST SOUTHERLY FLOW WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES SURGES INTO CENTRAL IL...PRODUCING MLCAPE VALUES AROUND 1000-1500 JOULES. SFC-6KM BULK SHEAR VALUES LOOK TO REMAIN AROUND 20 KTS OR LESS THROUGH THE AFTERNOON AND EARLY EVENING. SEVERE WEATHER THREAT CONTINUES TO BE IN MARGINAL THREAT CATEGORY ACCORDING TO SPC. TIMING OF THUNDERSTORMS IN THIS REGIME REMAINS HIGHLY UNCERTAIN AS IT WILL DEPEND ON SCATTERED THUNDERSTORMS AND SOME POTENTIAL CLUSTERS OF THUNDERSTORMS. FRONTAL ZONE APPROACHING OVERNIGHT SHOULD BRING A MORE PRONOUNCED COVERAGE OF THUNDERSTORMS...HOWEVER INSTABILITY WILL BE WANING WITH NOCTURNAL COOLING AND SEVERE STORMS WILL BECOME LESS LIKELY OVERNIGHT. THE FRONT LOOKS TO PASS INTO SOUTHEAST IL SOUTH OF I-70 EARLY IN THE AFTERNOON SATURDAY...WITH MARGINAL SEVERE WEATHER THREAT SHIFTING INTO THIS AREA. MUCH COOLER AIR BEHIND THE FRONT WILL PRODUCE HIGHS IN THE 60S SUNDAY...STEADILY WARMING THROUGH THE WEEK AS A HIGH PRESSURE RIDGE BUILDS INTO THE AREA. SUNDAY NIGHT THROUGH WED NIGHT SHOULD SEE LITTLE CHANCE FOR PRECIPITATION ALTHOUGH THE CONVECTION TO THE SOUTHEAST OF THE AREA WILL RESULT IN KEEPING AT LEAST A SLIGHT CHANCE OF PRECIPITATION IN SOUTHEAST ILLINOIS FOR MUCH OF THIS TIME. ANOTHER SURGE OF SOUTHERLY FLOW BY THURSDAY WILL RESULT IN A CHANCE FOR PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 550 PM CDT THU MAY 28 2015 MAIN CONCERN WILL BE COVERAGE OF TSRA THIS EVENING AND AGAIN AFTER MIDNIGHT TONIGHT AND ANY AFFECT ON CIGS ACROSS THE FORECAST AREA. WDLY SCATTERED TSRA OCCURRING FROM NEAR JACKSONVILLE SOUTHEAST TO JUST NORTH OF EFFINGHAM WITH THIS AREA EXPECTED TO DIMINISH AFTER 00Z. MAY SEE SOME OF THIS ACTIVITY AFFECT KSPI OVER THE NEXT HOUR OR TWO SO WE MAY HAVE TO ADD A TEMPO GROUP FOR THIS LOCATION EARLY THIS EVENING. ANOTHER WAVE SEEN ON SATELLITE DATA ACROSS SOUTHWEST MISSOURI WILL SPREAD SHOWERS AND TSRA INTO AT LEAST OUR WESTERN AREAS AFTR 05Z BUT COVERAGE AT THIS POINT STILL UNCERTAIN SO WILL CONTINUE TO HOLD ON TO VCSH/VCTS FOR THE OVERNIGHT HOURS. UNLESS ONE OF OUR TAF SITES GETS SOME OF THE SHOWER ACTIVITY MOVE OVER THEIR AREA THIS EVENING OR LATE TONIGHT/FRI...WE EXPECT VFR CONDITIONS TO PREVAIL DURING THIS FORECAST PERIOD. LOOK FOR SOUTHEAST TO SOUTH WINDS OF 7 TO 12 KTS TONIGHT AND SOUTHERLY WINDS AT 10 TO 15 KTS DURING THE DAY FRIDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ONTON LONG TERM...BARNES AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 345 PM CDT THU MAY 28 2015 ILZ027>031-036>038-040>043-047>053-291100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 345 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL DURING THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-291100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION- 345 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ061>063-066>068-071>073-291100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- SHELBY- 345 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW-MOVING FRONTAL BOUNDARY WILL TRIGGER PERIODS OF THUNDERSTORMS FRIDAY THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT THU MAY 28 2015
ILZ051-282330-
SANGAMON IL-
600 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN SANGAMON
COUNTY...
AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTHWEST OF SPRINGFIELD...MOVING NORTH AT 35 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...SHERMAN...ROCHESTER...RIVERTON...WILLIAMSVILLE...
JEROME...SOUTHERN VIEW...LELAND GROVE...GRANDVIEW...SPAULDING...CLEAR
LAKE...CURRAN...CANTRALL AND CAPITAL AIRPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 55 BETWEEN MILE MARKERS 89 AND 110.
INTERSTATE 72 BETWEEN MILE MARKERS 88 AND 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3990 8980 3990 8977 3992 8977 3992 8971
3997 8970 3997 8948 3994 8948 3993 8946
3969 8957 3971 8984
TIME...MOT...LOC 2257Z 192DEG 29KT 3979 8967
SMITHThe Lincoln radar (KILX), 49 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578649.